Wyoming, 2023

Hail in Wyoming, September 9, 2023

September 9, 2023 · NWS CYS · 14 events in 3 counties and zones

Severe thunderstorms were observed across parts of southeast Wyoming the evening of 9 September 2023. Very large hail was reported across Converse, Platte and Goshen Counties during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms were observed across parts of southeast Wyoming the evening of 9 September 2023. Very large hail was reported across Converse, Platte and Goshen Counties during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 9, 4:30 PM MST, 3 hours earlier.

Area forecast discussion, Sep 9, 4:30 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Sat Sep 9 2023

.SHORT TERM...(This evening through Sunday)
Issued at 335 PM MDT Sat Sep 9 2023

Current satellite imagery is beginning to show a Cu field
developing west of the Laramie Range where more instability
continues to persist early this afternoon. MSAS Frontal Analysis
depicts the stationary cold frontal boundary saddled across the
higher terrain of the South Laramie Range upstream toward west
central WY. Further downstream, the cold front boundary remains
sagged across the northern Front Range and northeast CO toward NE.
A surface trof remains present based off the 21Z surface weather
observation analysis along a line going north to south near the
WY/NE state border. Radar returns are also beginning to pop up as
of 21Z along the stationary frontal boundary of southeast WY near
the North Laramie Range. Breezy winds of 15-25mph have been
present through the majority of the day for southeast WY and the
NE Panhandle.

As the day presses on, it will be a tricky forecast to pin down
due to multiple weather factors being at play. While there is
sufficient instability and wind shear combined with moisture and
lapse rates for rain showers to develop across southeast WY this
afternoon, the best jet dynamics/kinematics won't arrive until
this evening. Unless there is a surface convergence boundary that
becomes present this afternoon and evening similar to that of our
typical "Chugwater Cyclone," any other surface forcing will have
difficult time in sustaining convection until later tonight. The
HRRR is the most aggressive with convective initiation becoming
potential long-lasting supercells between 3Z-7Z. The NamNest
advertises similar long-track thunderstorms being present. The
"x-factor" will be whether the nocturnal inversion sets up after
sunset near 2Z-3Z this evening in time before the approaching 70+
jet streak aloft arrives over our cwa. This would inhibit boundary
layer mixing due to higher amounts of CIN becoming apparent across
the cwa. Have gone with a more conservative forecast this evening
with a majority of the thunderstorm activity remaining near and to
the north of the North Platte River Valley. Also, we will begin to
see an upslope wind pattern late this evening set up. The longer
fetch of moisture combined with the upslope winds will create low
CIGs and patchy to widespread dense fog will become present. Have
held off on any Dense Fog headlines at this time, but would not be
surprised to see visibility reductions less than 1 mile along the
I-80 Summit occur as early as 6Z tonight.

Sunday will see well below temperatures as the upslope regime of
steering flow, cloud cover, and cool temperatures aloft will cause
temperatures to struggle to reach 60 degrees for several portions
of our cwa east of the Laramie Range. Instability will be slightly
better west of the Laramie Range on Sunday afternoon due to the
frontal boundary remaining stationary across the western forecast
zones. An upper level shortwave will swing across the region by
Sunday afternoon, and this will trigger scattered to widespread
showers and thunderstorms from Sunday afternoon into the early
morning hours of Monday. Localized heavy rainfall and/or flooding is
possible due to the multiple rounds of rain shower activity
expected over similar trajectories. Rainfall amounts in excess of
0.5 inches to 1.0+ inches may occur in localized areas.
Additionally, we will see the persistent moisture and upslope flow
create more widespread fog by early Monday morning.

Well below normal temperatures will occur once again on Monday for
several areas across the cwa. The outliers will be western Carbon
County, and areas across the extreme northern tier of the Nebraska
Panhandle north of Hwy 20. Temperatures will approach 70 degrees
in these areas, but the remainder of the cwa will see daytime
highs in the 50s to middle 60s. We will finally begin to see
clearing occur by Monday night. Radiational cooling will come into
play by early Tuesday morning, and we could see the valley regions
of Albany County see patchy frost, in addition to the higher
terrain of the Snowy/Sierra Madre mountains. The active weather
pattern will trend towards a more quiet regime to start Tuesday,
before additional opportunities later in the week keep the area
cool.

.LONG TERM...(Sunday night through Saturday)
Issued at 335 PM MDT Sat Sep 9 2023

The weather pattern from Tuesday onward features several weak
impulses of energy and moisture that will skirt the southeast
Wyoming and western Nebraska areas. A weak inverted trough will pass
through the Four Couriers region on Tuesday, bringing several
waves of precipitation to areas just south of the Wyoming-
Colorado border. Both EPS and GEFS ensemble members keep most of
the moisture south of the border, however mid and upper-level
clouds look fairly abundant along the I-80 corridor given elevated
RH values aloft. By Wednesday morning, this system will eject out
into the central and southern high plains as a shortwave trough
approaches through the northern Rockies. The approach of this
shortwave trough in the north appears much more consistently
mottled in ensemble guidance over the past 12 hours of guidance
cycles. It is likely that the best forcing for showers and
thunderstorms with this system may remain far enough to the west
on Wednesday afternoon, keeping most locations in southeast
Wyoming and west Nebraska fairly dry. By Thursday, the trough axis
pivots through southeast Wyoming, with guidance trending toward a
more wet forecast area-wide on Thursday. Forecast guidance begins
to diverge notably by this point, with the GFS supporting a more
progressive wave and the ECMWF a more broad, diffuse trough moving
south and stalling. Forecast confidence decreases markedly from
Thursday onward as a result, with dry northwest flow supported by
one cluster of ensemble guidance and a wetter, monsoon-transition-
type pattern supported by another cluster of ensemble members.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 521 PM MDT Sat Sep 9 2023

A cold front will bring cooler and wetter conditions to the
terminals tonight and Sunday.

Wyoming TAFS...Scattered to broken clouds from 10000 to 12000 feet
AGL will occur until late tonight, with ceilings lowering to 5000
feet AGL at Rawlins and Laramie late tonight, and lowering to 1500
feet AGL at Cheyenne after 10Z. Sufficient gradients will produce
wind gusts to 23 knots at Laramie and Cheyenne until 06Z. Showers
will be in the vicinity of Laramie and Cheyenne after 10Z Sunday.

Nebraska TAFS...Scattered to broken clouds from 5000 to 8000 feet
AGL will occur this evening, with showers and thunderstorms in the
vicinity at Chadron, Alliance and Scottsbluff later this evening.
Ceilings will lower to 1000 to 1500 feet AGL after midnight with
areas of fog and showers reducing visibilities to 3 miles. Winds
will gust to 22 knots at Sidney until 03Z.

&&

.FIRE WEATHER...
Issued at 235 PM MDT Sat Sep 9 2023

Below normal temperatures and wetting rainfall is expected to
minimize fire weather hazards the remainder of this weekend into
early next week. Gusty and erratic winds are possible late this
evening as thunderstorms move from north to south. Very good
overnight humidity recovery will be present the next couple of days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...BW
LONG TERM...MAC
AVIATION...RUBIN
FIRE WEATHER...BW
Hazardous weather outlook, Sep 9, 3:49 AM MST, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
449 AM MDT Sat Sep 9 2023

WYZ101-103>107-109>119-101100-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
449 AM MDT Sat Sep 9 2023

This hazardous weather outlook is for portions of east central
Wyoming and most of southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance of showers and thunderstorms this
afternoon as a surface cold front slides south towards the
Interstate 80 corridor this afternoon. Showers and thunderstorms
will increase in coverage this evening and tonight. A few
thunderstorms may contain hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of light to moderate rainfall with occasional
thunderstorms expected for Sunday and Monday. A few thunderstorms
may contain small hail and gusty winds Sunday.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-101100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-
449 AM MDT Sat Sep 9 2023

This hazardous weather outlook is for portions of the western
Nebraska panhandle and east central Wyoming near the Nebraska
border.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will increase in coverage late this
afternoon and this evening. A few of these storms may become
severe with brief heavy rainfall, strong gusty winds, and hail
possible as they move southeast.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of light rainfall with occasional thunderstorms expected
for Sunday and Monday.

.Spotter information statement...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 9, 5:21 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
621 PM MDT Sat Sep 9 2023

WYZ101-103-100100-
Converse County Lower Elevations WY-North Laramie Range WY-
621 PM MDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of south central
Converse County through 700 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm over
Laprele Reservoir, or 10 miles west of Douglas, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas and Laprele Reservoir.

This includes Interstate 25 in Wyoming between mile markers 130 and
141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

&&

LAT...LON 4269 10571 4279 10564 4275 10520 4253 10538
TIME...MOT...LOC 0021Z 283DEG 21KT 4271 10558

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Claycomb
Local storm report, Sep 9, 5:27 PM MST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
627 PM MDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Hail             11 SE Deer Creek        42.72N 105.63W
09/09/2023  E0.70 inch       Converse           WY   Trained Spotter

&&

GCC
Special weather statement, Sep 9, 5:54 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
654 PM MDT Sat Sep 9 2023

WYZ101-103-107-100145-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
654 PM MDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of northwestern Platte
and southeastern Converse Counties through 745 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Douglas, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Glendo around 725 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 110 and
136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern and east central Wyoming.

&&

LAT...LON 4263 10544 4275 10535 4268 10490 4233 10511
TIME...MOT...LOC 0054Z 300DEG 22KT 4264 10533

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rubin
Local storm report, Sep 9, 5:57 PM MST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
657 PM MDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             4 W Douglas             42.73N 105.47W
09/09/2023  E0.50 inch       Converse           WY   Public

            Report from mPING: Half-inch (0.50 in.).

0648 PM     Hail             2 S Douglas             42.73N 105.39W
09/09/2023  E0.50 inch       Converse           WY   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Sep 9, 6:39 PM MST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
739 PM MDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             9 NW Glendo             42.60N 105.15W
09/09/2023  E1.00 inch       Platte             WY   Dept of Highways

            Platte/Converse County Line WYDOT sensor and
            webcam. Hail covering Interstate 25.
            Observation had zero visibility with heavy
            rain and wind gusts to 51 mph.

&&

GCC
Special weather statement, Sep 9, 7:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
828 PM MDT Sat Sep 9 2023

WYZ101-103-100315-
Converse County Lower Elevations WY-North Laramie Range WY-
828 PM MDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of central Converse
County through 915 PM MDT...

At 828 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Rolling Hills, or 19 miles northwest of Douglas, moving
southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Douglas around 855 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 131 and
157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

&&

LAT...LON 4293 10590 4310 10572 4293 10498 4259 10539
TIME...MOT...LOC 0228Z 303DEG 32KT 4295 10566

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rubin

The radar

The Cheyenne radar (KCYS), 163 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Platte

When
September 9, 7:30 PM MST
Where
Platte County, 9 mi NW of Glendo
Measured
1 in hail
Reported by
Department of Highways
Coordinates
42.592, -105.155

Nickel to quarter sized hail reported covering Interstate 25 near the Platte and Converse County line. A nearby WYDOT sensor reported zero visibility with heavy rain and wind gusts to 51 mph.

Hail, Goshen

When
September 9, 7:58 PM MST
Where
Goshen County, 4 mi N of Fort Laramie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.268, -104.520

A trained spotter reported golf ball sized hail 4 miles N of Fort Laramie.

Hail, Converse

When
September 9, 7:58 PM MST
Where
Converse County, 2 mi S of Douglas
Measured
1.5 in hail
Reported by
Public
Coordinates
42.731, -105.380

The public reported ping-pong ball sized hail 2 miles S of Douglas. Received via mPING.

Hail, Converse

When
September 9, 8:00 PM MST
Where
Converse County, 4 mi WSW of Douglas
Measured
1.25 in hail
Reported by
Public
Coordinates
42.738, -105.453

Half dollar sized hail reported 4 miles WSW of Douglas. Minor roof damage reported.

Hail, Converse

When
September 9, 8:00 PM MST
Where
Converse County, Douglas
Measured
1.75 in hail
Reported by
Public
Coordinates
42.760, -105.380

Golf ball sized hail was reported in Douglas.

Hail, Goshen

When
September 9, 8:19 PM MST
Where
Goshen County, 1 mi N of Fort Laramie
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.224, -104.520

A trained spotter reported 2-inch diameter hail 1 mile N of Fort Laramie.

Hail, Converse

When
September 9, 8:25 PM MST
Where
Converse County, 4 mi W of Douglas
Measured
1.25 in hail
Reported by
Public
Coordinates
42.760, -105.459

The public reported half dollar sized hail 4 miles W of Douglas. Received via mPING.

Hail, Goshen

When
September 9, 8:26 PM MST
Where
Goshen County, 3 mi ESE of Fort Laramie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.193, -104.466

A trained spotter reported golf ball sized hail at mile marker 34 on Highway 26 between Fort Laramie and Lingle.

Hail, Goshen

When
September 9, 8:35 PM MST
Where
Goshen County, 1 mi W of Lingle
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.140, -104.370

A trained spotter reported half dollar sized hail 1 mile W of Lingle. Mostly hail, very little rain.

Hail, Goshen

When
September 9, 8:45 PM MST
Where
Goshen County, 5 mi ESE of Fort Laramie
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
42.182, -104.430

A storm chaser measured 2.8-inch diameter hail 5 miles ESE of Fort Laramie.

Hail, Platte

When
September 9, 9:43 PM MST
Where
Platte County, 4 mi W of Guernsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.270, -104.818

A trained spotter found 1-inch hail on the ground accumulated several inches deep, approximately 4 miles W of Guernsey. Estimated time hail fell based on radar.

Hail, Goshen

When
September 9, 10:46 PM MST
Where
Goshen County, 2 mi NW of Veteran
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.980, -104.407

An Emergency Manager reported roads covered in hail accumulation 2 miles NW of Veteran. Largest hail stone was golf ball size.

Hail, Goshen

When
September 9, 11:00 PM MST
Where
Goshen County, Yoder
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.920, -104.300

An Emergency Manager reported quarter sized hail in Yoder.

Hail, Goshen

When
September 9, 11:06 PM MST
Where
Goshen County, 1 mi ESE of Yoder
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.914, -104.282

A trained spotter reported hail accumulating to several inches deep 1 mile ESE of Yoder. Largest stone was ping-pong ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119790, 1119791, 1119792, 1119793, 1119794, 1119798, 1119795, 1119800, 1119802, 1119805, 1119813, 1119815, 1119816, 1119817.